Colorado, 2012Winter Storm in Colorado, November 9 to 10, 2012
November 9 to 10, 2012 · NWS PUB · 1 event in 1 county or zone
A slow moving weather system provided a favorable fetch of moist southwesterly flow to produce up to 20 inches of snow near the summit of Wolf Creek Pass.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A slow moving weather system provided a favorable fetch of moist southwesterly flow to produce up to 20 inches of snow near the summit of Wolf Creek Pass.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Nov 8, 10:44 PM MST, 3 hours 16 minutes earlier.
Area forecast discussion, Nov 8, 10:44 PM MST, 3 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
1044 PM MST THU NOV 8 2012
.AVIATION...
VFR EAST OF THE CONTINENTAL DIVIDE MOUNTAIN RANGES THROUGH
FRIDAY ALTHOUGH WINDS WILL BE INCREASING FROM THE SOUTHWEST
ACROSS THE HIGHER ELEVATIONS AFTER 06Z AND ACROSS THE LOWER
ELEVATIONS 12-15Z. GUSTS TO 50 KNOTS POSSIBLE...MAINLY ALONG AND
NEAR THE MOUNTAINS. FOR THE CONTINENTAL DIVIDE...PERIODS OF SNOW
AND WIND ARE ON TRACK TO DEVELOP AFTER 06Z AND THEN CONTINUE AT
TIMES THROUGH FRIDAY...BUT WITH A LULL IN SNOWFALL DURING THE
AFTERNOON. WIDESPREAD IFR/LIFR CONDITIONS EXPECTED ACROSS THE
DIVIDE IN CLOUDS/SNOW/BLOWING SNOW.
&&
.PREV DISCUSSION... /ISSUED 319 PM MST THU NOV 8 2012/
SHORT TERM...
(TONIGHT AND FRIDAY)
CURRENTLY...ANOTHER WARM DAY OVER SOUTHERN COLORADO...THOUGH WAVE
CLOUDS DOWNSTREAM OF THE SOUTHERN SANGRES WERE LIMITING WARMING
SOMEWHAT OVER PORTIONS OF THE PLAINS/I-25 CORRIDOR. GUSTY S-SW
SURFACE WINDS HAVE BEEN A LITTLE SLOW TO DEVELOP SO FAR THIS
AFTERNOON...THOUGH CONTINENTAL DIVIDE/UPPER ARKANSAS VALLEY/PALMER
DIVIDE HAVE ALL BEGUN TO GUST OVER 20 KNOTS AS OF 21Z.
OVERNIGHT...SOUTHWEST FLOW ALOFT CONTINUES TO SLOWLY DEEPEN AS
STRONG UPPER TROUGH DIGS SOUTHWEST INTO THE GREAT BASIN. THERE
APPEARS TO BE A BRIEF WINDOW FOR HIGH WINDS IN THE LEE OF THE
SANGRES LATE TONIGHT INTO FRIDAY MORNING (09Z-15Z)...AS MOUNTAIN TOP
WINDS INCREASE TO 50 KNOTS AND WEAK REVERSE SHEAR DEVELOPS. NOT MUCH
OF A STABLE LAYER ALOFT AND POTENTIAL TEMP SURFACES SUGGEST FAIRLY
WEAK MOUNTAIN WAVE...SO WILL HOLD OFF ON A HIGHLIGHT FOR
NOW...THOUGH WILL KEEP MENTION OF GUSTS OF 50 KNOTS FOR MOST SANGRE
DE CRISTO ZONES. REVERSE SHEAR ENDS QUICKLY BY MIDDAY FRIDAY AS
UPPER JET BEGINS TO MOVE OVERHEAD. ALONG THE CONTINENTAL
DIVIDE...EXPECT SOME PATCHY LIGHT SNOW TO DEVELOP TOWARD
12Z...MAINLY OVER THE SAN JUANS...AS MOIST SOUTHWEST FLOW INCREASES.
WINDS AND HIGH CLOUDS WILL KEEP OVERNIGHT LOW TEMPS RATHER MILD MOST
AREAS...AND DIDN'T STRAY MUCH FROM GUIDANCE CONSENSUS.
FRIDAY...SNOW WILL CONTINUE TO INCREASE THROUGH THE MORNING ALONG
THE CONTINENTAL DIVIDE...THOUGH AGAIN SAN JUANS LOOK BEST FOR HEAVY
SNOW AS FLOW REMAINS S-SW. MODELS HINT AT A LULL IN SNOWFALL FRI
AFTERNOON BEFORE HEAVIER SNOWS REDEVELOP IN THE EVENING AS MAIN
UPPER JET APPROACHES. CURRENT BEGINNING TIME FOR WINTER HIGHLIGHTS
LOOKS REASONABLE...THOUGH CENTRAL MOUNTAINS MAY NOT SEE MUCH MORE
THAN SNOW SHOWERS/FLURRIES BEFORE 00Z. OVER THE PLAINS AND EASTERN
MOUNTAINS...MAIN QUESTION IS POTENTIAL FOR CRITICAL FIRE WEATHER
CONDITIONS...AS WINDS INCREASE ALL AREAS BY AFTERNOON. MODELS INSIST
SURFACE DEWPOINTS WILL REMAIN IN THE 20S FOR THE MOST PART...WHICH
KEEPS RH WELL ABOVE 15 PERCENT. SUSPECT AIR MASS WILL BE DRIER THAN
MODELS SUGGEST...THOUGH EVEN DROPPING DEWPOINTS 5-8F STILL ISN'T
ENOUGH TO GET WIDESPREAD SUB 15 PERCENT RH AS INCREASING CLOUDS AND
MID LEVEL COLD ADVECTION KEEP MAX TEMPS SLIGHTLY COOLER. HAVEN'T
HOISTED ANY FIRE WX HIGHLIGHTS...THOUGH WILL MENTION NEAR CRITICAL
CONDITIONS IN THE FORECAST. /10
LONG TERM...
(FRIDAY NIGHT THROUGH NEXT WEDNESDAY)
..HEAVY WIND-DRIVEN SNOW IN THE MOUNTAINS THIS WEEKEND...
..WIND FOLLOWED BY COLD FOR THE PLAINS...
A WINTER STORM IS ON TARGET TO IMPACT THE MOUNTAINS THIS WEEKEND.
MAIN CHANGES TO THE HEADLINES WERE TO EXTEND THE WARNING FOR THE SAN
JUANS AND SAWATCH INTO SUNDAY MORNING. THE UPPER TROUGH AXIS WILL BE
CROSSING THE DIVIDE LATE SUN MORNING INTO SUN AFTERNOON...AND WILL
PROBABLY SEE GOOD SNOWFALL RATES UNTIL THE TROUGH PASSES. COULD EVEN
SEE ACCUMULATING SNOW EXTEND INTO SUNDAY EVENING FOR THE MTS IN LAKE
AND CHAFFEE COUNTY...BUT HEAVIEST ACCUMS SHOULD FALL BEFORE THEN.
IT LOOKS AS THOUGH THE SNOW OVER THE SAN JUANS SHOULD COME IN A
COUPLE WAVES...THE FIRST ONE HITTING FRIDAY MORNING...FOLLOWED BY A
BIT OF A LULL IN THE AFTERNOON...AND THEN THE HEAVIEST ACCUMS FRI
NIGHT INTO SAT MORNING. RIDGE TOP WINDS WILL BE IN THE 50-60 KT
RANGE FOR THIS WHOLE PERIOD...SO EXPECT SIGNIFICANT BLOWING AND
DRIFTING SNOW AND WHITE OUT CONDITIONS AT TIME ESPECIALLY FRI NITE
AND SAT MORNING. TRAVEL OVER THE PASSES WILL BE EXTREMELY HAZARDOUS
AND NOT ADVISED DURING THIS TIME.
HAVE ALSO ADDED ADDITIONAL SNOW ADVISORIES FOR THE LOWER ELEVATIONS
IN THE SAN JUANS AND COLLEGIATES/MOSQUITOES. BLOW-OVER EFFECT THERE
SHOULD ADD UP TO ADVISORY AMTS. IN FACT...SOME MODELS INDICATE
WARNING CRITERIA SNOW POTENTIAL IN VICINITY OF KLXV THIS WEEKEND.
ACCUMULATIONS ANYWHERE FROM 4 TO 10 INCHES SEEM REASONABLE FOR THESE
ZONES. WINDS SHOULD NOT BE AS BAD FOR THESE ELEVATIONS...SO IMPACT
WILL NOT BE AS EXTREME AS IT WILL BE FOR THE HIGHER PASSES.
OTHER ISSUE WILL BE THE HIGH WIND POTENTIAL LATE FRI OR SAT MORNING
FOR THE ERN SLOPES. THERE WILL BE A BRIEF WINDOW FOR MT WAVE
ACTIVITY E OF THE MTS EARLY SAT...IN THE 09Z TO 15Z TIME FRAME.
MODEL X-SECTIONS DO NOT INDICATE MUCH IN THE WAY OF MT WAVE
SIGNATURES IN THE THERMODYNAMIC PROFILES...BUT THERE IS STILL THE
POTENTIAL FOR SOME LOCALLY STRONG WINDS DUE TO THE STRONG CROSS
BARRIER FLOW. WHILE MT WAVE DYNAMICS NOT LOOKING TOO GOOD...THERE
WILL BE QUITE A BIT OF WIND LATER SAT MORNING INTO SAT AFTERNOON
ACROSS THE ERN PLAINS. THE STRONGEST WINDS WILL BE ACROSS HUERFANO
AND LAS ANIMAS COUNTIES IN THE MORNING...THEN SPREAD EWD TO SRN
PUEBLO...OTERO AND BENT COUNTIES BY AFTERNOON. COULD SEE SOME GUSTS
APPROACHING HIGH WIND CRITERIA...BUT MOSTLY IN THE 40-50 KT RANGE.
FINALLY...THE MAIN STORY FOR THE PLAINS WILL BE THE TRANSITION TO
MUCH COLDER WX ON SUNDAY...AS H7 TEMPS PLUMMET TO MINUS 12 DEG C BY
SUN AFTERNOON. DEPENDING ON PRECIP/CLOUDS...TEMPS QUITE POSSIBLY
COULD REMAIN BELOW FREEZING ON SUN FOR MUCH OF THE PLAINS. MODELS
HAVE BEEN TOO COLD WITH TEMPS FOR THE LAST COUPLE COLD EVENTS
HOWEVER...SO WILL STICK WITH THE MID 30S IN THE ONGOING TEMP
FORECAST FOR SUNDAY. AS FOR PRECIP...STILL LOOKS LIKE ANY SNOW FOR
THE PLAINS WILL BE LIGHT...ALTHOUGH THE HIGHER ELEVATIONS OF THE
WETS...SANGRES...AND PIKES PEAK REGION COULD PICK UP SOME MODERATE
ACCUMS BY LATE SUNDAY. BEST BET FOR THE REST OF THE AREA WILL BE
OVER THE PALMER DVD...WHICH COULD PICK UP A QUICK BURST OF
ACCUMULATING SNOW. GFS PROGS A BIT MORE QPF FOR THE I-25
CORRIDOR...AND ITS POSSIBLE THAT THERE COULD BE SOME LOCALIZED
ACCUMS...BUT WITH LIGHT UPSLOPE AND NOT MUCH UPPER SUPPORT ON
SUNDAY...DOES NOT LOOK TERRIBLY FAVORABLE FOR THE PLAINS TO KICK THE
PERSISTENT DROUGHT.
STORM MOVES OUT OF THE AREA LATE SUNDAY...AND SHOULD SEE IMPROVING
CONDITIONS SAVE A FEW SHSN OVER THE SAWATCH. WILL BE COOL AND CALM
EARLY NEXT WEEK AS WE REMAIN UNDER NW FLOW ALOFT. FLOW WILL BECOME
MORE ZONAL...WITH ACCOMPANIED WARMING...BY MID WEEK...BEFORE ANOTHER
STORM SYSTEM TAKES AIM AT THE AREA NEXT THU OR FRI. STILL QUITE A
BIT OF UNCERTAINTY ON HOW STRONG THAT STORM WILL BE AND WHAT TRACK
IT WILL TAKE. 44
AVIATION...
VFR CONDITIONS TONIGHT OVER MOST OF SOUTHERN COLORADO AS
HIGH LEVEL (BKN150-200) CLOUD DECK SPREADS ACROSS THE STATE. ON
FRIDAY...SNOW WILL DEVELOP BY 12Z ALONG THE CONTINENTAL DIVIDE AND
CONTINUE THROUGH THE DAY WITH IFR/LIFR CONDITIONS FROM THE NM BORDER
NORTH TO KMYP. TAF SITES WILL STAY VFR DURING THE DAY...AS S-SW
WINDS BECOME GUSTY BY LATE MORNING AT ALL TERMINALS.
&&
.PUB WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY FROM 8 AM FRIDAY TO 5 AM MST SUNDAY FOR
COZ066-067.
WINTER STORM WARNING FROM 8 AM FRIDAY TO 5 AM MST SUNDAY FOR
COZ068.
WINTER WEATHER ADVISORY FROM 2 PM FRIDAY TO 11 AM MST SUNDAY FOR
COZ058-059-061.
WINTER STORM WARNING FROM 2 PM FRIDAY TO 11 AM MST SUNDAY FOR
COZ060.
&&
50/88
Hazardous weather outlook, Nov 8, 6:04 AM MST, 19 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
604 AM MST THU NOV 8 2012
COZ058>089-093>099-091315-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
604 AM MST THU NOV 8 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.
.DAY ONE...TODAY AND TONIGHT
SNOW SHOWERS WILL DEVELOP ALONG THE HIGHER ELEVATIONS OF THE
CONTINENTAL DIVIDE LATE TONIGHT...WITH VERY LITTLE INITIAL SNOW
ACCUMULATION EXPECTED.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
HEAVY WIND DRIVEN SNOW WILL SPREAD INTO THE CONTINENTAL DIVIDE
REGION ON FRIDAY...AND BECOME HEAVY AT TIMES FRIDAY NIGHT THROUGH
SATURDAY. THE HEAVIEST ACCUMULATIONS WILL FALL ACROSS THE EASTERN
SAN JUAN MOUNTAINS WHERE ONE TO TWO FEET OF SNOW WILL BE POSSIBLE.
THE HIGHER ELEVATIONS OF THE LA GARITA AND EASTERN SAWATCH RANGE
WILL SEE ACCUMULATIONS RANGE FROM 6 TO 16 INCHES. SOUTHWEST WINDS
GUSTING TO 40 TO 60 MPH WILL CAUSE WHITE OUT CONDITIONS A TIMES
ACROSS THE MOUNTAIN PASSES...PARTICULARLY ACROSS WOLF CREEK PASS
FRIDAY NIGHT THROUGH SATURDAY.
STRONG WINDS WILL ALSO SPREAD ACROSS THE SOUTHEAST MOUNTAINS AND PLAINS
ON FRIDAY WHERE A COMBINATION OF LOW HUMIDITIES AND DRY FUELS WILL
LEAD TO THE POTENTIAL FOR CONDITIONS FAVORABLE FOR RAPID RATES OF
FIRE SPREAD SHOULD A FIRE START. WINDS MAY GUST UP TO 70 MPH AT
TIMES FRIDAY EVENING IN SPOTTY AREAS ALONG THE LOWER EASTERN
SLOPES OF THE SANGRE DE CRISTO MOUNTAINS AND WET MOUNTAINS. GUSTY
WINDS WILL RETURN FOR SATURDAY...THOUGH COOLER TEMPERATURES ACROSS
THE SOUTHEAST PLAINS WILL INCREASE HUMIDITIES SLIGHTLY.
A COLD FRONT WILL DROP THROUGH SOUTHEAST COLORADO SATURDAY NIGHT
AND SUNDAY SPREADING SOME SPOTTY LIGHT ACCUMULATIONS OF SNOW INTO
THE SOUTHEAST MOUNTAINS AND ADJACENT PLAINS...ALONG WITH
SIGNIFICANTLY COLDER TEMPERATURES.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT.
27/31
Winter Storm, Eastern San Juan Mountains Above 10000 Ft
- When
- November 9, 2:00 AM MST to November 10, 6:00 PM MST
- Where
- Eastern San Juan Mountains Above 10000 Ft forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.484, -106.500 (the zone’s center; the record gives no point)
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow in North Dakota, November 9 to 11, 201222 events
- Winter Storm and Winter Weather in Colorado, November 9 to 11, 201212 events
- High Wind in Wyoming, November 9, 201256 kt wind · 4 events
- Winter Storm and Winter Weather in Utah, November 9 to 10, 20123 events
- High Wind in Wyoming, November 9, 201256 kt wind · 3 events
- Dust Storm and High Wind in Arizona, November 9, 201261 kt wind · 3 events
- Lake-Effect Snow in Nevada, November 9 to 10, 20121 event
- Winter Storm in Wyoming, November 9 to 10, 20121 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 419561.